FDA Warns Pharmacies Against Compounding Topical Anesthetic Creams and Other Products
September 25, 2009
Five pharmacies received warning letters from the FDA to stop compounding topical anesthetic creams and other products. These pharmacies were compounding commercially-available strengths of anesthetic creams for resale. This practice was associated with the two deaths. Compounded topical anesthetic creams may contain high doses of local anesthetics such as lidocaine, tetracaine, benzocaine, and prilocaine, which can cause serious adverse events such as seizures, arrhythmias, and death.
Citations for compounding other products were also mentioned in the warning letters. The citations involved the pharmacies compounding commercially-available products, compounding products which are not FDA-approved, or failing to handle sterile products as required by USP <797> standards:
- Progesterone: Pharmacy was cited for preparing commercially-available progesterone products.
- Bevacizumab (Avastin): Pharmacy was cited for repackaging intravenous bevacizumab to be used for ophthalmic injection, a process that may reduce product sterility and increase risk of ocular infection.
- Dinitrochlorobenzene (DNCB): Pharmacy was cited for preparing DNCB, a non-approved drug that is extremely toxic and requires safe handling precautions to reduce risks to healthcare staff.
- Polidocanol injection: Pharmacies were cited for preparing polidocanol, another toxic non-approved drug that requires safe handling precautions and also presents safety risks for patients.
Additional information is available at the following link
- FDA News Release: www.fda.gov/bbs/topics/NEWS/2006/NEW01516.html
September 25, 2009; University of Utah, Drug Information Service. Copyright 2009, Drug Information Service, University of Utah, Salt Lake City, UT.